Michigan, 2016

Winter Weather in Michigan, December 21, 2016

December 21, 2016 · NWS MQT · 6 events in 6 counties and zones

A quick moving low pressure system passed across the Upper Great Lakes dropping moderate to occasionally heavy snowfall across portions of west and central Upper Michigan on the 21st.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A quick moving low pressure system passed across the Upper Great Lakes dropping moderate to occasionally heavy snowfall across portions of west and central Upper Michigan on the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 21, 5:57 AM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Dec 21, 5:57 AM CST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
657 AM EST Wed Dec 21 2016

.SHORT TERM...(Today and tonight)
Issued at 453 AM EST WED DEC 21 2016

Upper Michigan is in between systems this morning. Pressure gradient
has stayed fairly tight btwn the low over Quebec and the approaching
low over southeast Saskatchewan. Have seen gusts over 30 mph across
the Keweenaw and closer to Lk Superior east of Munising. Stiff winds
have allowed temps thus far to stay mainly in the 20s to low 30s.
Winds are starting to decouple over interior west so temps there
have settled to around 20 and will fall into the teens in the next
few hours as skies are mostly clear.

Clouds will increase later this morning as vigorous shortwave seen
on WV loop pushing toward ND supporting the Saskatchewan sfc low
slides to northern MN by midday. Sharp arc of wintry mix of precip
across eastern ND driven by h85-h7 warm air advection, pva ahead of
the shortwave and coupled h85 convergence/h25 jet divergence will
arrive over western cwa 16z- 18z then move to centrl cwa 20z-22z.
Possible there could be a brief potential for sleet mixing in with
snow as precip arrives over the west. Otherwise, expect snow to
spread steadily across rest of cwa from west to east. Blend of high
res guidance hitting up qpf more now with average of 0.20 to 0.30
inch with isold higher amounts and then increasing more over the east
as shortwave persists there longer. Soundings continue to show deeper
dgz is above 10kft and there is lot lift at temps warmer than -8c, so
continued to prefer lower SLRs toward 12-13:1 shown by Bufkit max
temp in layer approach.

Overall looking at 1.5 to 3.0 inches of snow for much of west
two-thirds of cwa but with the longer duration of snow over the
east, totals came out more in the 3 to 4 inch range there. Also could
see totals over parts of west half held down by a more quick moving
swath of snow and with sfc temps near freezing before the snow
arrives. What makes this fairly marginal snow event tricky though is
timing as appears heavier snow could arrive right around evening
commute, at least for the central cwa, affecting Marquette and
Escanaba. Issued SPS for most of the cwa to highlight lesser snow
amounts but addressing that evening commute impact. Farther east with
higher snow amounts and still an impact to the evening commute did go
with winter weather advisory late this aftn through midnight tonight.

Once the system exits this evening there is indication that could
lose enough deep moisture to remove ice from the lingering low level
moist layer (soundings show temps at top of moist layer of -8c which
is sometimes not enough to have ice). Did go ahead and add mention
of freezing drizzle over higher terrain of west where moist layer
will be enhanced by NW-WNW winds providing upslope lift. Temps
should again be on the warmer side with readings mainly in the 20s.

.LONG TERM...(Thursday through Tuesday)
Issued at 506 AM EST WED DEC 21 2016

Thursday, the zonal pattern will continue to bring mild Pacific air
into the region with partly cloudy skies and above normal
temperatures. Highs should again climb into the low to mid 30s with
lows in the upper teens to lower 20s Thursday night as 925/850 mb
temps climb to around 0C.

Friday, the ECMWF and GEM have trended stronger with the next
Pacific shortwave trough moving into the nrn Great Lakes. Although
only chance pops were mentioned for now, if the trends hold up,
another few inches of snow may be possible from Friday afternoon
into Friday evening.

Saturday through Tuesday, the models were in overall agreement in
bringing the strong srn stream shortwave and associated stream of
abundant moisture into the upper MS valley and wrn Great Lakes. The
GFS remained faster than the more plausible ECMWF/GEM with the
movement of the system through the area. WAA ahead of the low will
be strong enough for snow or mixed pcpn to change over to rain by
late Sunday night when the heaviest pcpn is expected.

The fcst continued to use a blend of raw model data to depict the
well above normal sfc temps expected. Nevertheless, there could
still be a period of fzra in some locations before temps climb above
freezing. With PWAT values to near 1.0 inch, significant rainfall
amounts in the 0.5-1.0 inch range may be possible especially south
and east.

strong gusty wsw to w winds in the wake of the system are expected
by Monday afternoon into Monday night. 850 mb temps falling to
around -15C will also bring LES into the Keweenaw and then to areas
favored by wnw flow by Tuesday.
&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 657 AM EST WED DEC 21 2016

VFR conditions will give way to IFR and low MVFR conditions during
the forecast with the approach of the next system. Expect low clouds
and snow to spread into the area during the late morning at IWD and
early to mid afternoon hours at CMX and SAW with the main impacts on
ceilings and visibilities beginning around 20Z. The snow will taper
off in the early evening at all three sites while cigs remain at or
very close to IFR through the end of the forecast.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 453 AM EST WED DEC 21 2016

With a strong pressure gradient between a trough in nrn Ontario and
a ridge over the Ohio valley, westerly winds to 30 kts with a gale
force winds to 35 knots will continue across Lake Superior early
this morning. Winds will diminish to 25 knots or less later this
morning into Thu before increasing again to 30 knots from the west
by Thu afternoon into Fri night as another low moves from central
Saskatchewan to nw Ontario. Could even see marginal gales to 35
knots over western and north central sections. Winds will be less
than 25 knots for much of the Christmas weekend but the potential
will exist for a high end gale event across Lake Superior Sunday
night through Monday Night.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory from 4 PM this afternoon to midnight EST
     tonight for MIZ006-007-014-085.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JLA
LONG TERM...JLB
AVIATION...JLA
MARINE...JLA
Hazardous weather outlook, Dec 21, 4:49 AM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
549 AM EST WED DEC 21 2016

MIZ001>007-009>014-084-085-221100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
549 AM EST WED DEC 21 2016 /449 AM CST WED DEC 21 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED THIS AFTERNOON INTO THIS EVENING WITH A FEW INCHES
ACCUMULATION WHICH COULD LEAD TO DIFFICULT TRAVEL CONDITIONS DURING
THE LATE AFTERNOON AND EVENING COMMUTE. SEE THE LATEST WINTER
WEATHER MESSAGE OR SPECIAL WEATHER STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LARGER AND STRONGER STORM SYSTEM COULD AFFECT UPPER MICHIGAN WITH
STRONG GUSTY WINDS AND A WINTRY MIX OF RAIN...FREEZING RAIN... SLEET
AND SNOW LATE CHRISTMAS INTO MONDAY. SINCE THE FORECAST TRACK OF THE
STORM AND RESULTING WEATHER...INCLUDING SNOW AND ICE
ACCUMULATIONS...COULD CHANGE...CONTINUE TO MONITOR FORECASTS AND
STATEMENTS FOR UPDATED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SUBMIT SNOW ACCUMULATIONS AND OCCURRENCES
OF REDUCED VISIBILITY AND ANY KNOWN ROAD CONDITIONS TO THE MARQUETTE
NATIONAL WEATHER SERVICE OFFICE. THE PUBLIC MAY PROVIDE REPORTS
THROUGH OUR WEB PAGE...OUR FACEBOOK AND TWITTER PAGES...OR BY PHONE.

LSZ162-240>251-263>267-221100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
549 AM EST WED DEC 21 2016 /449 AM CST WED DEC 21 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WEST GALES ARE POSSIBLE THURSDAY NIGHT INTO EARLY FRIDAY WEST AND
NORTH CENTRAL LAKE SUPERIOR.

SOUTHEAST GALES OF 35 TO 40 KNOTS OVER EAST AND NORTH CENTRAL LAKE
SUPERIOR SUNDAY NIGHT WILL TRANSITION TO GALES TO 40 KNOTS OVER MUCH
OF LAKE SUPERIOR ON MONDAY. SEE THE LATEST OPEN LAKE FORECAST FOR
MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-221100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
549 AM EST WED DEC 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOUTHWEST GALES TO 40 KNOTS ARE POSSIBLE LATE SUNDAY NIGHT INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

JLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Iron

When
December 21, 9:30 AM CST to 3:30 PM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

The spotter southwest of Iron River measured three inches of snow in six hours.

Winter Weather, Northern Houghton

When
December 21, 12:00 PM EST to 6:00 PM EST
Where
Northern Houghton forecast zone
Reported by
Public
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

There were reports of six inches of snow in six hours near Houghton and Alston.

Winter Weather, Marquette

When
December 21, 12:00 PM EST to 6:00 PM EST
Where
Marquette forecast zone
Reported by
NWS Employee
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

There were reports of around one inch per hour snowfall rates in Negaunee and Marquette during the afternoon hours of the 21st with five to six inch snowfall totals.

Winter Weather, Alger

When
December 21, 1:30 PM EST to 7:30 PM EST
Where
Alger forecast zone
Reported by
Public
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

There was a public report of six inches of snow in six hours in Munising.

Winter Weather, Baraga

When
December 21, 2:00 PM EST to 5:00 PM EST
Where
Baraga forecast zone
Reported by
Public
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

There was a public report of 5.3 inches of snow in three hours at Keweenaw Bay.

Winter Weather, Delta

When
December 21, 4:00 PM EST to 6:00 PM EST
Where
Delta forecast zone
Reported by
Public
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

There was a public report of an estimated four inches of snow in two hours nine miles northeast of Perkins.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669644, 669637, 669641, 669636, 669642, 669643.